di Michelle Rizzo- Medscape-cardiology-news
Initiation of a fibrate or statin that inhibits CYP3A4 enzymes — including fenofibrate, gemfibrozil, fluvastatin, simvastatin, and atorvastatin — increases the risk of hospitalization for GI bleeding in chronic warfarin users, according to a report in the February issue of the American Journal of Medicine.
Pravastatin, which does not interact with these enzymes, does not appear to increase GI bleeding risk.
“Warfarin users who initiate CYP3A4 metabolizing fibrates and statins may benefit from increased clinical vigilance, including enhanced INR monitoring,” senior investigator Dr. Hedi Schelleman, of the University of Pennsylvania School of Medicine, Philadelphia, told Reuters Health by email.
In an observational case-control study nested within the Medicaid programs of California, Florida, New York, Ohio, and Pennsylvania (1999 to 2003), Dr. Schelleman and colleagues analyzed risks of hospitalization for GI bleeding in warfarin users who started taking a fibrate or statin.
The study featured 12,193 case subjects and 609,650 controls. The incidence rate of GI bleeding was 4.84 per 100 person-years.
Among chronic warfarin users, the risk of GI bleeding was increased with initiation of gemfibrozil, simvastatin, atorvastatin, fluvastatin, and fenofibrate with odds ratios up to 2.30, depending on the drug and when it was started.
As noted, there was no increased risk of GI bleeding with pravastatin..
“We did not have sufficient users of rosuvastatin (a CYP2C9 substrate),” Dr. Schelleman noted. “Even though we did not evaluate this agent, a priori we expect that initiation of rosuvastatin might increase the GI bleeding risk.”